fbpx
Research

Drugs that treat Epilepsy and Depression may be increasing the risk of dementia

Dementia is rather a very complicated medical condition that has no straightforward symptoms. Although in technical terms, it is defined as the decline in mental and cognitive ability, there are other consequences that often tag along.

It remains one of the most studied topics in the field of neuropsychiatry. Numerous research findings have been documented to understand the complexities behind the illness. One such branch focuses on the risk factors of dementia.

Now according to one latest study, medications which treat epilepsy and depression may be causing dementia. If you are using the drug to treat either of the two conditions, you are putting yourself at considerable risk.

The study has come as a big breakthrough and is being empirically tested for further accuracy. Suffice to say, the findings may ask neuropsychiatrist to exhibit caution when recommending certain drugs.

Anticholinergics & Dementia

If you aren’t already aware, medications that are recommended for epilepsy and depression are usually classified as anticholinergics. They come under brand names such as atropine, dicylomine, cyclopentolate and belladonna alkaloids.

They work by obstructing the function of a certain chemical in the brain responsible for controlling different signals of the body. In a wider sense, they work by controlling the symptoms of epilepsy, depression and most cases of psychosis.

Anticholinergics are sold worldwide with millions of US and UK residents as main buyers. But now as per the scientists associated with the University of Nottingham, the concern needs to be accounted for. These drugs may be responsible for causing dementia in individuals.

What did the findings show?

To investigate their relevant concerns, scientists looked into the data of about 280,000 participants. Among the sample, 59,000 people had diagnosed dementia, while the remaining other were not diagnosed.

Additionally, scientists observed the prescription pattern of individuals to find any possible relationship with dementia. A portion of the participants was recommended dosage of anticholinergics for their respective mental ailments.

When the study concluded, the findings showed that a certain class of the drug greatly increased the risk factor. For example, those who were prescribed antipsychotics, antidepressants and medications against epilepsy had increased their chances of dementia.

This held mostly true for patients who were aged 55 or above and had undiagnosed dementia. They started exhibiting symptoms like memory loss which inclined the doctors to believe that they might have the condition.

The findings thereby prove that there is evidence to suggest a relationship between anticholinergics and dementia. Although, needless to say, further research is necessary to arrive at a more comprehensive conclusion.

What does this mean for the treatment of epilepsy and depression?

Well, experts claim that there were already conflicting claims about the benefits of anticholinergics. When patients were prescribed the drug for whatsoever condition, there were numerous side effects that resulted. For example, it was common to experience severe nausea, constipation, and dryness in the mouth.

It is important for the doctor to look out for better alternatives to anticholinergics. Not just for the side effects but for the bigger problem of increasing the risk of dementia among people. On the other hand, patients should avoid shifting to other medications without prior-consultation with their professional.

 

Tags

Samuel Mayer

Samuel has been part of Top Health Journal for quite a while now. He has immense interest in medicine and thoroughly enjoys writing about this theme. His philosophy is: write simple and short, always assuming your reader to be a layman who knows nothing about the topic. Twitter- @SamuelM54534849

Leave a Reply

Your email address will not be published. Required fields are marked *

Close

Adblock Detected

Please consider supporting us by disabling your ad blocker
0 Shares
Share
Tweet
Pin